Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 15, NWS Flagstaff, AZ

July 25, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2016, 3:07 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2016, 3:07 PM MST (22:07 UTC)
Expired
Jul 25, 2016, 5:30 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WGUS55 KFGZ 252207
FFWFGZ
AZC025-260030-
/O.NEW.KFGZ.FF.W.0015.160725T2207Z-160726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
307 PM MST MON JUL 25 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 530 PM MST

* AT 303 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF
  INCHES OF RAIN HAS ALREADY FALLEN IN SOME AREAS...WITH ADDITIONAL
  HEAVY RAIN LIKELY THROUGH 330 PM MST. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHERRY...POTATO PATCH CAMPGROUND AND POWELL SPRINGS CAMPGROUND. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RACETRACK
WASH...WINTERS WASH...VERDE RIVER...GRIEF HILL WASH...CHERRY
CREEK...MUNDS DRAW...CIENEGA CREEK...LITTLE HACKBERRY WASH...COYOTE
WASH...OSBORNE SPRING WASH...GADDIS WASH...COYOTE SPRING...ASH
CREEK...AGUA FRIA RIVER...HACKBERRY WASH AND YARBER WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3457 11188 3453 11215 3481 11238 3485 11227
      3464 11209 3463 11195

$$
JJ
2 follow-up statements
306 
WGUS75 KFGZ 252310
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST MON JUL 25 2016

AZC025-260030-
/O.CON.KFGZ.FF.W.0015.000000T0000Z-160726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
410 PM MST MON JUL 25 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 404 PM MST...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS
SHIFTED SOUTH AND WEST OF THE WARNING AREA. 

SOME LOCATIONS THAT COULD STILL EXPERIENCE FLOODING INCLUDE...
CHERRY...POTATO PATCH CAMPGROUND AND POWELL SPRINGS CAMPGROUND. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RACETRACK
WASH...WINTERS WASH...VERDE RIVER...GRIEF HILL WASH...CHERRY
CREEK...MUNDS DRAW...CIENEGA CREEK...LITTLE HACKBERRY WASH...COYOTE
WASH...OSBORNE SPRING WASH...GADDIS WASH...COYOTE SPRING...ASH
CREEK...AGUA FRIA RIVER...HACKBERRY WASH AND YARBER WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3457 11188 3453 11215 3481 11238 3485 11227
      3464 11209 3463 11195

$$
JJ
520 
WGUS75 KFGZ 260028
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
528 PM MST MON JUL 25 2016

AZC025-260037-
/O.EXP.KFGZ.FF.W.0015.000000T0000Z-160726T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
528 PM MST MON JUL 25 2016

...THE FLASH FLOOD WARNING FOR CENTRAL YAVAPAI COUNTY WILL EXPIRE AT
530 PM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3457 11188 3453 11215 3481 11238 3485 11227
      3464 11209 3463 11195

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:45 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
245 PM MST MON JUL 25 2016

.SYNOPSIS...Monsoon moisture will increase across northern Arizona
from south to north through Tuesday. Expect good coverage of
showers and thunderstorms especially over the mountains. On
Wednesday dry air should move southward leading to an isolated storm
from I-40 northward. Elsewhere expect scattered storms to continue
from the Mogollon Rim region south.

&&

.DISCUSSION...
We have an active afternoon underway, with strong thunderstorms now
developing across Yavapai county. Storms along the Mogollon Rim have
produced heavy rainfall, with a few sites reporting .30 - .40 of an
inch 15 minutes. Similar rates should be expected in Yavapai county
this afternoon and evening.

Made a few changes to the forecast package, namely to warm temps up
a few degrees this Weds and Thurs.

&&

.PREV DISCUSSION 423 AM..A subtropical high is positioned to the
east of Arizona and a subtropical low is positioned to the
southwest...both the clockwise and counter clockwise circulation
respectively are helping draw much deeper subtropical moisture
northward into Arizona with 1.5 inch PW creeping into southern parts
of the state with 1.0 inch PW moving north of I-40. Areas to the
north of I-40 will see thunderstorms however not as widespread south
of I-40 storm are forecast to be more widespread today. The
subtropical moisture is forecast to spread northward toward the Utah
border on Tuesday with storms becoming more widespread on Tuesday.
The main threat from these storms will be hail...strong gusty
winds...and localized heavy rain.

On Wednesday...The subtropical high shifts to the northwest of
Arizona...slowly bring drier air into northern Arizona primarily
to the north of I-40 with fewer storms. To the south moisture is
forecast to remain deep enough for scattered showers and
thunderstorms. This pattern is forecast to persist through Friday.

Through the weekend...the subtropical high is forecast to move east
into New Mexico with a moist SE subtropical flow returning and
bringing deeper subtropical moisture back into northern Arizona by
Sunday. This moist pattern is forecast to continue into next week
with subtropical weather disturbances moving northwest across the
area helping to enhance afternoon and overnight thunderstorm
activity.
&&

.AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA
will continue to move across the area this afternoon. MVFR and IFR
possible in heavy rain and small hail, with gusty winds also
possible near storm activity. Aviation discussion not updated for
TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...41 / TC
AVIATION...SUK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 25, 5:22 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
522 AM MST MON JUL 25 2016

AZZ004>018-037>040-260615-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
522 AM MST MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH
STORMS BEING MORE NUMEROUS SOUTH OF I-40 BY LATE MORNING INTO
THIS EVENING. THE MAIN THREATS ARE LIGHTNING...LOCALIZED HEAVY
RAINFALL...HAIL...AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY. AREAS
NORTH OF THE MOGOLLON RIM WILL EXPERIENCE DRIER AND HOTTER
CONDITIONS WITH ONLY A SLIGHT CHANCE OF STORMS FROM WEDNESDAY
THROUGH FRIDAY AS DRIER AIR FILTERS INTO FAR NORTHER ARIZONA.
SCATTERED THUNDERSTORMS ARE FORECAST FROM THE MOGOLLON RIM
SOUTHWARD.

BY SATURDAY INTO EARLY NEXT WEEK THE SUBTROPICAL HIGH IS FORECAST
TO SHIFT INTO A MORE FAVORABLE POSITION...TO THE EAST OF ARIZONA
WITH DEEPER SUBTROPICAL MOISTURE AND THUNDERSTORMS RETURNING OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 25, 2:11 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             DONEY PARK              35.27N 111.51W
07/24/2016  E0.88 INCH       COCONINO           AZ   PUBLIC

&&

EVENT NUMBER FGZ1600209

TRC
Special weather statement, Jul 25, 2:36 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST MON JUL 25 2016

AZZ008-037-252200-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
236 PM MST MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 300
PM MST...

AT 235 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST SOUTHEAST OF PAULDEN
TO NEAR CHERRY...AND MOVING SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHERRY...YAVAPAI COUNTY FAIRGROUNDS...PRESCOTT VALLEY...
POTATO PATCH CAMPGROUND...PLAYGROUND GROUP CAMPGROUND...
POWELL SPRINGS CAMPGROUND AND MINGUS MOUNTAIN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3478 11248 3445 11208 3453 11190 3490 11237
TIME...MOT...LOC 2135Z 049DEG 6KT 3485 11240 3454 11203

JJ
Special weather statement, Jul 25, 2:57 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
257 PM MST MON JUL 25 2016

AZZ008-037-252230-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
257 PM MST MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI COUNTY UNTIL 330
PM MST...

AT 257 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MIDDLE VERDE...OR NEAR CAMP VERDE...MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP VERDE AND MIDDLE VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3452 11195 3459 11203 3467 11194 3459 11184
TIME...MOT...LOC 2157Z 230DEG 6KT 3458 11195

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila14 min
Jul 25, 1:27 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 25, 1:51 PM MSTAreal Flood AdvisoryFGZCoconino, Gila54 min
Jul 25, 2:08 PM MSTAreal Flood AdvisoryFGZCoconino112 min
Jul 25, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino, Gila65 min
Jul 25, 2:36 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 25, 2:40 PM MSTSevere Thunderstorm WarningFGZGila13 min
Jul 25, 2:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 25, 3:29 PM MSTFlash Flood WarningFGZGila91 min
Jul 25, 3:43 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 25, 4:26 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.